How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16124
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

I have a 1.2 year old yorkie that ate Meloxican. 4 pills of

Customer Question

I have a 1.2 year old yorkie that ate Meloxican. 4 pills of 15mgs
Submitted: 2 years ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 2 years ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that your Yorkie ingested 4 tablets of 15mgs Meloxicam.
That is 60mgs in total which is a huge over dose. We do use this nonsteroidal anti-inflammatory in dogs but a normal starting dose would be 0.2mg per kilogram (2.2 pounds) of body weight. A 10 pound (4.54 kilograms) dog would take 0.9mgs, so 60mgs would be a 66 times higher than usual dose.
With this sort of overdose we can expect to see serious side effects including vomiting, diarrhea, abdominal pain, loss of appetite, stomach ulcers, blood in the stools, acute kidney failure plus possible seizures, coma, disorientation and death.
I highly recommend getting your fellow to a veterinarian immediately to induce vomiting, if it has been less than 2 hours, give activated charcoal to absorb the medication and block absorption into his bloodstream and start intravenous fluids and gastro-protectants.
I like to give home therapy options if possible, but it is not appropriate with this sort of toxin exposure. This is truly a life and death emergency and he needs immediate emergency care.
Please let me know if you have any further questions.
Customer: replied 2 years ago.
We took him to a local Bansfield and we had him on Prilosec and oral/and IV antibiotics and he looked better but now he's throwing up again.
Customer: replied 2 years ago.
This happened a week and a half ago.
Expert:  Dr. Kara replied 2 years ago.
Thank you very much for that information.
Organ damage can show up several days to a few weeks later. With this sort of exposure I recommend that they stay on acid reducers and gastro-protectants for at least 2-3 weeks.
I am concerned that he may have organ damage, or ulcers, that are now making him sick. I highly recommend a recheck with his veterinarian.
If you cannot get him seen quickly in the meantime I would start an acid reducer again to try and settle his stomach. You can try either:
1) Pepcid-ac (famotidine) at a dose of one quarter of a 10mg tablet per 5 to 10 pounds of body weight every 12 hours.
OR
2) Prilosec (omeprazole) at a dose of one quarter of a 10mg tablet per 5 to 10 pounds of body weight every 24 hours.
These will reduce stomach acid and should help him if this is related to simple nausea and gastrointestinal irritation from the meloxicam.
A couple hours after the acid reducer is given I would offer him small amounts of water or ice cubes frequently as he needs fluids after all that he has lost with vomiting. You can give him pedialyte to replace electrolytes too but Gatorade is much too high in sugar which can make his intestinal irritation worse.
If he has a tense painful abdomen, becomes very lethargic, continues vomiting or runs a fever greater than 103.5F then he really must be seen by a veterinarian as soon as possible, he cannot wait until tomorrow.
If his vomiting stops you can offer a bland diet of 1/3 boiled, lean hamburger (or boiled, white skinless chicken), all fats and juices drained off, mixed with 2/3 boiled, plain white rice. Feed several small meals a day.
Then have him seen as soon as possible.
Expert:  Dr. Kara replied 2 years ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

Dr. Kara